Utah, 2011Flash Flood in Utah, July 20 to 21, 2011
July 20 to 21, 2011 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture under a southwest flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture under a southwest flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 2:08 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 2:08 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT WED JUL 20 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY...
THUNDERSTORMS BEGAN TO FIRE OVER THE TAVAPUTS/ROAN PLATEAU AND
FLATTOPS IN THE NORTH...THE GRAND MESA IN CENTRAL CO...AND THE SAN
JUAN MTS TO THE SOUTH. THUS FAR THE CONVECTION HAS BEEN RUN OF THE
MILL...BUT BELIEVE THIS WILL NOT HOLD. PRECIPITABLE WATER ON THE GJT
SOUNDING THIS MORNING WAS AT 0.96 IN. WITH PLENTY OF CAPE. NAM12
FORECAST SOUNDINGS ACROSS THE AREA SHOW SIMILAR CONDITIONS SOUTH OF
THE BOOKCLIFFS AND TAVAPUTS...WITH DRIER CONDITIONS TO THE NORTH. A
MIDLEVEL CAP AT 20K FT SHOULD HOLD BACK CONVECTION UNTIL THAT
BREAKS...WHICH SHOULD HAPPEN ABOUT 330-400 PM. SMALL HAIL WAS
REPORTED FROM A STORM NEAR MONTICELLO EARLIER TODAY...SO IT APPEARS
HAIL PRODUCTION MAY BE MORE POSSIBLE TODAY AND TONIGHT.
THE MONSOON PLUME HAS DEFINITELY LAID OVER TO THE NE...WITH MUCH
DRIER AIR MOVING IN OVER EASTERN UT AND NW CO. PRECIPITABLE WATER IN
THE SLC SOUNDING WAS 1/2 THAT IN THE GJT SOUNDING...SO BELIEVE THE
CURRENT DRYING TREND WILL CONTINUE FROM NORTHWEST TO SOUTHEAST
TONIGHT THROUGH FRIDAY. AFTER INCREASING STORM COVERAGE AND CLOUD
COVER FOR THIS AFTERNOON AND EVENING...HAVE DECREASED IT FOR LATE
TONIGHT...AND THURSDAY THRU FRIDAY.
IN GENERAL THE DRYING TREND WILL BRING TEMPERATURES BACK TO NORMAL
AND SLIGHTLY ABOVE NORMAL THU AND FRI.
.LONG TERM...SATURDAY THROUGH TUESDAY...
NO SIGNIFICANT CHANGES SEEN IN THE MIDRANGE MODELS FOR THE EXTENDED
TIME PERIOD. HIGH PRESSURE WILL BE CENTERED OVER THE GREAT PLAINS
WITH BROAD LOW PRESSURE OVER THE WEST COAST. FLOW AROUND THE HIGH
WILL EDGE THE MONSOON PLUME A BIT FURTHER WEST AND NORTH SAT AND
SUNDAY OVER THE SAN JUANS AND PORTIONS OF THE CO CENTRAL MOUNTAINS
AND SE UT...SO THE CHC OF THUNDERSTORMS WILL INCREASE IN THOSE AREAS.
MONDAY AND TUESDAY SOLUTIONS SHOW THE MONSOON CURVING BACK OVER MUCH
OF WESTERN CO AND SE UT.
&&
.AVIATION...
SCATTERED SHOWERS AND STORMS WILL CONTINUE THIS EVENING. STORMS WILL
PRODUCE MVFR/ISOLD IFR CIGS AND VSBYS OVER THE MOUNTAINS.
THUNDERSTORM DEVELOPMENT WILL DECREASE THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM......CJC
LONG TERM.......CJC
AVIATION........CJC
Hazardous weather outlook, Jul 20, 4:45 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUL 20 2011
COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUL 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A MODERATE MONSOONAL SURGE WILL OCCUR OVER THE SOUTH FRIDAY AND
AGAIN SUNDAY...WITH INCREASING MOISTURE OVER MOST OF THE REGION SEEN
EARLY NEXT WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Grand
- When
- July 20, 7:30 PM MST to July 21, 4:00 AM MST
- Where
- Grand County, 6.4 mi W of Castle Valley to 7.01 mi ENE of (Cny)canyonlands Fld
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.685, -109.537
Flash flood waters in Arches National Park were over a foot and a half deep across the Delicate Arch road which was closed for several hours until the water receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331561.